Heavy Rain, Ellis
- When
- July 6, 7:34 AM CST to 9:34 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Reported by
- Public
- Coordinates
- 38.940, -99.560
Rainfall of 2.68 inches was measured.
Thunderstorms along a warm front dropped copious amounts of rain in a short time across Ellis county. Additional flooding occurred later in the day from the runoff.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms along a warm front dropped copious amounts of rain in a short time across Ellis county. Additional flooding occurred later in the day from the runoff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 4:38 AM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 538 AM CDT Fri Jul 6 2018 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 224 AM CDT Fri Jul 6 2018 Ongoing thunderstorms earlier this morning will briefly taper off or become more widely scattered after 9 am however by the early afternoon the thunderstorm activity will be on the increase once again across western Kansas. The latest models still places the better chances for afternoon storms north and east of Dodge City which may be correct but at this time am also not able to completely rule out the chance for afternoon convection further west. Given the general agreement between the models this morning on location of convection today along with the run to run consistency will favor the better chances for afternoon thunderstorms east of Scott City to Meade line. High precipitable water values and slow moving storms today will once again create a favorable environment for heavy rainfall from any storm that does develop today. Rainfall rates in excess of two inches an hour will be possible at times and may result in some water issues. As isolated as this heavy rainfall potential will be have decided not issue any type of flood/flash flood watch for today but will highlight this in the early morning HWO and the latest Situation Report. Clouds and rainfall this afternoon will keep temperatures on the cool side with highs mainly in the 80s. Early tonight this convection will taper off as a weak upper level disturbance crosses western Kansas. As this precipitation ends this may set the stage for some early morning fog given the rainfall expected later today, clearing skies overnight, and light easterly upslope flow during the early morning hours. .LONG TERM...(Saturday through Thursday) Issued at 224 AM CDT Fri Jul 6 2018 A west to east upper level ridge axis will be located across the Central Rockies over the weekend which will keep the flow aloft weak and also favor placing the better lift from our next upper level wave crossing the Central United States Sunday night into Monday north of the I-70 corridor. As a result the previous forecast still looks on track with a period of dry conditions developing across southwest Kansas this weekend. The dry conditions will continue through mid week as the upper high, located near the four corners region on Friday, moves east across the Rockies and out into the Western High Plains. Westerly flow across the Rockies will also be improving as this upper high moves east so some warmer temperatures are expected to slowly return. The latest guidance still looks on track with highs warming from around 90s on Sunday to at least the mid 90s by Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 536 AM CDT Fri Jul 6 2018 Scattered thunderstorms that extended from Liberal to Garden City at 1030Z will weaken and become more widely scattered through 15z Friday. After 18z all the near term models remain in reasonably good agreement with an area of convection once again developing and increasing in coverage north and east of Dodge City. Periods of heavy rainfall will be possible with these storms which will reduce visibilities to 1-2 miles at times. VFR ceilings may also decrease to 1000 to 2000 ft AGL in and near these storms. Based on the latest near term models it appears that the time most favorable for these lower visibilities/ceilings will be in the Garden City and Liberal areas from 12z to 15z. The potential exists for these lower conditions at Dodge City and Hays between 20z and 23z. Light winds this morning will become northeast to east by late day at 10 knots or less. In Hays this morning visibilities may fall into the 3-5 mile range over the next few hours due to some patchy fog. An isolated thunderstorm will also be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 68 90 66 / 30 20 20 0 GCK 86 66 89 66 / 40 10 10 0 EHA 85 64 89 66 / 30 10 10 10 LBL 87 66 89 67 / 20 10 10 0 HYS 87 67 90 67 / 30 10 10 0 P28 89 70 91 67 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Fri Jul 6 2018 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Fri Jul 6 2018 /235 AM MDT Fri Jul 6 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms can be expected today across western Kansas. These storms will be capable of producing locally heavy rainfall. Rainfall rates of two inches an hour possible from a few of these storms today which may result in localized ponding of water on roadways and poor drainage areas. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- The probability for widespread hazardous weather is low. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Excessive heat: Limited risk - Fire weather: Elevated risk * Monday - Excessive heat: Limited risk - Fire weather: Elevated risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Rainfall reports today are encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Rainfall of 2.68 inches was measured.
Rainfall of over 3 inches fell during a short period causing street flooding. Several cars were stranded in 3 feet of water.
Many county roads had water across them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776256, 776255, 776281.